Publication:
Random walk of magnetic field lines in nonaxisymmetric turbulence

dc.contributor.authorD. Ruffoloen_US
dc.contributor.authorP. Chuychaien_US
dc.contributor.authorW. H. Matthaeusen_US
dc.contributor.otherMahidol Universityen_US
dc.contributor.otherChulalongkorn Universityen_US
dc.contributor.otherBartol Research Instituteen_US
dc.date.accessioned2018-08-20T06:57:56Z
dc.date.available2018-08-20T06:57:56Z
dc.date.issued2006-06-10en_US
dc.description.abstractThe random walk of turbulent magnetic field lines strongly affects transport of energetic particles in astrophysical plasmas, but is not well understood for general configurations that lack rotational symmetry. Here we derive nonperturbative field-line diffusion coefficients for magnetic fluctuations that are nonaxisymmetric with respect to the mean magnetic field. We consider a superposition of slab plus two-dimensional fluctuations, a model that has proven useful in heliospheric studies. Two independent parameters are introduced to allow polarization of the slab component and stretching of the two-dimensional component. With the assumptions of homogeneity, the diffusion approximation, and Corrsin's independence hypothesis, we derive two coupled biquadratic equations for the diffusion coefficients. The results and underlying assumptions are confirmed by numerical simulations. Special cases of interest include the counterintuitive results that enhanced fluctuations in one direction lead to decreased diffusion in the other direction, and that extreme nonaxisymmetry leads to diffusion coefficients proportional to the rms two-dimensional fluctuation. © 2006. The American Astronomical Society. All rights reserved.en_US
dc.identifier.citationAstrophysical Journal. Vol.644, No.2 II (2006), 971-980en_US
dc.identifier.doi10.1086/503625en_US
dc.identifier.issn15384357en_US
dc.identifier.issn0004637Xen_US
dc.identifier.other2-s2.0-34047154780en_US
dc.identifier.urihttps://repository.li.mahidol.ac.th/handle/20.500.14594/23220
dc.rightsMahidol Universityen_US
dc.rights.holderSCOPUSen_US
dc.source.urihttps://www.scopus.com/inward/record.uri?partnerID=HzOxMe3b&scp=34047154780&origin=inwarden_US
dc.subjectEarth and Planetary Sciencesen_US
dc.subjectPhysics and Astronomyen_US
dc.titleRandom walk of magnetic field lines in nonaxisymmetric turbulenceen_US
dc.typeArticleen_US
dspace.entity.typePublication
mu.datasource.scopushttps://www.scopus.com/inward/record.uri?partnerID=HzOxMe3b&scp=34047154780&origin=inwarden_US

Files

Collections